FREBURN L. JAMES, A.B., M.D.; RICHARD E. GEESAMAN, M.D.
It is well known that phenylbutazone is a hazardous medication, although it has been very effective therapeutically in relief of pain of arthritis and similar conditions. Bruck et al.1 studied the toxicity of phenylbutazone and reported the following as being the usual toxic effects: epigastric pain and burning, dry mouth, buccal irritation, edema, urticaria, diarrhea, headache, purpura, and precipitation of oliguria and renal failure. Their series did not include agranulocytosis or neutropenia, but this is a recognized danger.
Beutler and Bergenstal2 reported a case of perforated duodenal ulcer with neutropenia. The bone marrow in this case showed maturation arrest at
FREBURN L. JAMES, RICHARD E. GEESAMAN. AGRANULOCYTOSIS DUE TO PHENYLBUTAZONE(AGRANULOCYTOSIS DUE TO PHENYLBUTAZONE*). Ann Intern Med. 1957;46:152–155. doi: 10.7326/0003-4819-46-1-152
Download citation file:
Published: Ann Intern Med. 1957;46(1):152-155.
Hospital Medicine, Infectious Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use